Ergotism in Thailand caused by increased access to antiretroviral drugs: a global warning
SourceTopics in Antiviral Medicine, 21, 5, (2014), pp. 165-168
Article / Letter to editor
Display more detailsDisplay less details
Topics in Antiviral Medicine
SubjectRadboudumc 4: lnfectious Diseases and Global Health RIHS: Radboud Institute for Health Sciences
Ergotism is a toxic condition resulting from overexposure to the ergot compounds produced by various fungi of the genus Claviceps. Traditionally, such exposure was due to ingestion of infected grains, but long-term or excessive use of medications containing ergot derivatives or drug-drug interactions between these medications can result in ergotism. Ergotamine, typically used to treat migraine, has less than 5% bioavailability due to extensive first-pass metabolism by cytochrome P450 3A4 (CYP3A4). Concurrent intake of ergotamine and strong CYP3A4 inhibitors, such as the HIV protease inhibitors (PIs), can lead to clinical ergotism. A total of 13 cases of clinical ergotism in HIV-infected patients has been published since 1997 (most recently reviewed by Frohlich et al).
Upload full text
Use your RU credentials (u/z-number and password) to log in with SURFconext to upload a file for processing by the repository team.